Hail, Burnett
- When
- July 27, 2:47 PM CST to 2:49 PM CST
- Where
- Burnett County, 7.62 mi S of Riverside
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.140, -92.240
Warm and humid conditions developed across northeastern Minnesota on the 27th ahead of a frontal boundary that stalled out across the region. Storms were primarily hail producers across northeastern Minnesota but transitioned to more of a wind threat as they grew upscale across northwestern Wisconsin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Warm and humid conditions developed across northeastern Minnesota on the 27th ahead of a frontal boundary that stalled out across the region. Storms were primarily hail producers across northeastern Minnesota but transitioned to more of a wind threat as they grew upscale across northwestern Wisconsin. Numerous reports of trees and powerlines downed were received across the area with some flash flooding occurring later in the afternoon as well in areas that saw multiple rounds of storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 27, 2:28 PM CST, 19 minutes earlier.
Area Forecast Discussion National Weather Service Duluth MN 328 PM CDT Thu Jul 27 2023 .DISCUSSION...(This evening through Wednesday) Issued at 328 PM CDT Thu Jul 27 2023 Key Messages: - Strong to severe storms expected this afternoon and evening. Hail from dime to tennis ball size are possible. Damaging wind gusts of 40 to 75 mph are possible. - Cooler Friday and Saturday. - Additional storm chances next week. Rest of the afternoon and this evening: Thunderstorms erupted this afternoon over the I-35 corridor and are expected to propagate generally east-southeastward this evening. Discrete storms are anticipated initially and are expected to eventually grow upscale into a forward propagating QLCS. The threat initially is large hail of dime to tennis ball size and wind gusts of 40 to 60 mph. Once the upscale transition to a QLCS occurs, the hail risk will decrease and the threat of wind gusts will increase to 40 to 75 mph. One or more tornadoes are also possible both from the supercells and also in the QLCS phase. Heavy rainfall is also anticipated and may lead to localized minor flooding. Friday through the weekend: Cooler temperatures are expected in the wake of tonight's cool front. Showers and storms may be ongoing Friday morning and could redevelop in the afternoon. At this time the risk of strong to severe storms is low. Temperatures continue to cool Saturday and then start to warm up a few degrees Sunday. A slight chance of showers and storms returns to the forecast late Sunday night and early Monday morning. Monday through Thursday: The progressive upper-level pattern will continue next week with several chances of showers and storms. Temperatures warm up Monday through Wednesday before cooling off again Thursday. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1216 PM CDT Thu Jul 27 2023 Several rounds of thunderstorms are forecast this afternoon into this evening. Wind gusts near storms of 25 to 55 knots are possible at HIB, BRD, and DLH. Storms will also produce hail from dime to tennis ball size. Storms which affect HYR may have winds up to 65 knots. The storms will move out of the area tonight. General storm motion will be toward the southeast (from the northwest). Additional storms may develop Friday morning near BRD and HYR. Will handle those with later updates. && .MARINE... Issued at 328 PM CDT Thu Jul 27 2023 Strong to severe thunderstorms are forecast this afternoon and evening from Silver Bay, MN to Duluth to Saxon Harbor, WI. Large to very large hail of dime to tennis ball size and wind gusts of 30 to 60 knots are possible with these storms. The storms will move generally toward the southeast and should clear the waters by mid-evening. Friday will see strong northeast winds which will create building waves and dangerous conditions over the southwest arm of Lake Superior and possibly the Apostle Islands. A Small Craft Advisory will likely be needed. Calmer conditions are expected Saturday and Sunday. && .PRELIMINARY POINT TEMPS/POPS... DLH 60 75 55 75 / 40 10 20 10 INL 55 76 52 73 / 10 20 10 10 BRD 62 85 57 78 / 20 20 10 0 HYR 61 84 55 78 / 100 20 20 10 ASX 61 74 55 76 / 100 10 10 10 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && DISCUSSION...Huyck AVIATION...Huyck MARINE...Huyck
Hazardous Weather Outlook...CORRECTED National Weather Service Duluth MN 1145 AM CDT Thu Jul 27 2023 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-281645- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 1145 AM CDT Thu Jul 27 2023 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight Hot temperatures are forecast again today. Heat indices of 90 to 100 degrees are forecast from the Brainerd Lakes towards Hinckley. Severe storms are possible this afternoon and evening. Storms may be capable of producing damaging winds to around 75 mph and large hail to tennis ball size. The area where widespread severe storms are the most likely is from Aitkin to the Twin Ports and southeast across northwest Wisconsin and the I-35 corridor. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a slight chance of thunderstorms Friday and again at times next week. At this time a few strong storms are possible, but widespread severe weather is not expected Friday and next week. .SPOTTER INFORMATION STATEMENT... Skywarn spotters are encouraged to report hail of any size, wind damage, and rainfall amounts to the National Weather Service. LSZ121-140>148-150-281645- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 1145 AM CDT Thu Jul 27 2023 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight There is a chance of strong to severe thunderstorms today. Storms may be capable of producing large hail to tennis ball size and gusty winds of 45 to 65 knots. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Northeast winds on Friday of 5 to 15 knots with gusts to 20 knots will build waves to 2 to 4 feet on the waters of the southwest arm of Lake Superior. There will be several chances of thunderstorms next week. Levens/Huyck More information may be obtained at the following web address: http://www.weather.gov/duluth
Special Weather Statement
National Weather Service Duluth MN
200 PM CDT Thu Jul 27 2023
MNZ035>037-271930-
Northern Aitkin MN-Carlton/South St. Louis MN-South Aitkin MN-
200 PM CDT Thu Jul 27 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EAST CENTRAL AITKIN
AND WESTERN CARLTON COUNTIES THROUGH 230 PM CDT...
At 200 PM CDT, Doppler radar was tracking a strong thunderstorm over
McGregor, or 10 miles south of Big Sandy Lake, moving east at 30 mph.
HAZARD...Winds gusts up to 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
This strong thunderstorm will be near...
McGregor around 205 PM CDT.
Mille Lacs Band East Lake Area around 210 PM CDT.
Other locations in the path of this storm include Tamarack.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
This storm may intensify. Monitor local NOAA Weather Radio,
commercial radio, or television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4656 9344 4670 9347 4684 9295 4647 9289
TIME...MOT...LOC 1900Z 270DEG 28KT 4661 9337
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
LevensSpecial Weather Statement
National Weather Service Duluth MN
220 PM CDT Thu Jul 27 2023
MNZ037-271945-
Carlton/South St. Louis MN-
220 PM CDT Thu Jul 27 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN ST.
LOUIS AND NORTHERN CARLTON COUNTIES THROUGH 245 PM CDT...
At 219 PM CDT, Doppler radar was tracking a strong thunderstorm near
Floodwood, or 17 miles northeast of Big Sandy Lake, moving east at 45
mph.
HAZARD...Winds gusts up to 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Brookston and Saginaw.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern Minnesota.
&&
LAT...LON 4682 9305 4697 9305 4701 9235 4687 9229
4674 9236
TIME...MOT...LOC 1919Z 271DEG 38KT 4689 9296
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
LevensSpecial Weather Statement
National Weather Service Duluth MN
242 PM CDT Thu Jul 27 2023
MNZ019-020-037-272015-
Central St. Louis MN-Southern Lake/North Shore MN-
Carlton/South St. Louis MN-
242 PM CDT Thu Jul 27 2023
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SOUTHEASTERN ST.
LOUIS AND SOUTHWESTERN LAKE COUNTIES THROUGH 315 PM CDT...
At 242 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Island Lake, to 7 miles north of Brookston,
moving east at 30 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Island Lake and Boulder Lake around 250 PM CDT.
Other locations in the path of these storms include Saginaw, Larsmont
and Pike Lake Near Duluth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern Minnesota.
&&
LAT...LON 4706 9153 4703 9157 4674 9237 4697 9285
4708 9217 4708 9148
TIME...MOT...LOC 1942Z 272DEG 27KT 4703 9219 4697 9266
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
LevensPreliminary Local Storm Report
National Weather Service Duluth MN
327 PM CDT Thu Jul 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM Hail 2 NW Henriette 45.89N 93.14W
07/27/2023 M0.25 inch Pine MN Trained Spotter
&&
SGPreliminary Local Storm Report
National Weather Service Duluth MN
333 PM CDT Thu Jul 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0331 PM Rain 4 E Twig 46.90N 92.29W
07/27/2023 M1.53 inch St. Louis MN Trained Spotter
&&
SGPreliminary Local Storm Report
National Weather Service Duluth MN
339 PM CDT Thu Jul 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM Hail 3 N Lester Park 46.88N 92.02W
07/27/2023 E2.00 inch St. Louis MN Public
&&
SGThe Duluth radar (KDLH), 78 km away, was scanning. The volume nearest the first event began at 20:44 UTC.
20 thunderstorm wind, 4 flash flood, 3 hail. Local standard time, as filed.
Trees were down onto power lines along County Road N near Drummond.
Numerous small branches along with a few wrist-sized or larger branches down.
Multiple trees were down, uprooted or snapped at the base.
A roof was partially ripped off by the winds.
Trees were down onto the roadway.
Numerous trees were down along Brandt Road making the road impassible.
Several trees were down onto the roadway.
Multiple trees around a foot in diameter or less were down along Highway 77 between County Highway OO and Forest Road 204.
An 8-inch diameter 40-foot tall spruce tree was snapped at the base.
Trees were down along Lakeshore Drive.
An aspen tree was snapped about halfway up.
A 10-inch diameter aspen tree was snapped off about 6 feet off the ground.
Multiple trees and large branches were down along County Road CC with some of the trees falling onto powerlines and causing fires.
Trees were down onto powerlines between the casino and Lake Road.
Several medium to large trees were down blocking an entrance to Black Lake Campground.
A tree was down onto a power line leading to a fire.
Several medium to large poplar trees were snapped about 10 feet off the ground.
Multiple trees were down and a barn window was blown in.
A few trees were down across a road. Additionally, widespread tree and powerline damage was reported across the county from the storms.
Trees were reported down in several areas in Shell Lake across roadways.
Heavy rain in excess of 4 inches lead to several inches of gravel and dirt washing over the Birkie rollerski track along with washouts along the side of the path up to a foot deep in the dirt along with smaller chunks of pavement removed as well.
Running water from the heavy rainfall led to gravel being washed across the pavement on Highway OO along with the ditch becoming eroded.
Several medium to large washouts were reported across Boedecker Road.
Up to a quarter of a mile of Highway 35 through Siren was covered with 6 to 10 inches of water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2023Every state in 2023This day in weather historyWarnings in Wisconsin, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1120395, 1120397, 1120419, 1120398, 1120396, 1120405, 1120411, 1120417, 1120403, 1120416, 1120406, 1120408, 1120418, 1120402, 1120399, 1120400, 1120407, 1120421, 1120401, 1120410, 1120413, 1120414, 1120420, 1120423, 1120424, 1120426, 1120427.